How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. John Your Own Question
Dr. John
Dr. John, Texas Veterinarian
Category: Dog Veterinary
Satisfied Customers: 4991
Experience:  Over 14 years of clinical veterinary experience
11664588
Type Your Dog Veterinary Question Here...
Dr. John is online now
A new question is answered every 9 seconds

3.5 yr old female pitty mix, last 3 wks has had no appetite,

Customer Question

3.5 yr old female pitty mix, last 3 wks has had no appetite, low energy, sleeping away from pack. took to vet 1.5 wks ago. ALT 3x normal, everything else normal. Rx for metronidazole and denamarin. 5 days later, vomiting and diarrhea. attributed to metro. 2 days later, started leaking urine. Urine concentrated, pH 9.0 with lots of struvite crystals. Vet thought incontinence. Any connection to denamarin? Been reading anecdotal info regarding denamarin. Also asked vet to treat for UTI first instead of using PROIN for incontinence. Last two days have been leak free. Her appetite and energy are finally coming around.
JA: I'm sorry to hear that. This sounds like it might be serious. I'll let the Veterinarian know what's going on ASAP. Is there anything else important you think the Veterinarian should know about the dog? The Veterinarian's require payment for their services. It's way less expensive on JustAnswer than face-to-face would cost.
Customer: How much?
JA: OK. Got it. I'm sending you to a secure page on JustAnswer so you can place the $5 fully-refundable deposit now. While you're filling out that form, I'll tell the Veterinarian about your situation and then connect you two.
Submitted: 5 months ago.
Category: Dog Veterinary
Expert:  Dr. Alleyne replied 5 months ago.

Hello my name is***** and I am a licensed veterinarian with over 9 years of experience. I am hoping to help you with your pet today. Since I can’t physically exam your pet, I may need to respond with several follow up questions so I can best help you. Remember there is no limit on how many questions you can ask to in order to clarify any information I have provided regarding your pet. I just have a few initial questions to ask to gather some more information if you don’t mind? Has your female had any x-rays done? Did you veterinarian mention any further testing to determine cause for elevated liver disease?

Customer: replied 5 months ago.
X-rays were done, results negative. We did not do any further liver testing. After her initial over night stay, her ALT started coming down. At the vomiting/diarrhea visit, her ALT while still elevated, was still trending downward. The presumption is that it was due to either resolving pancreatitis or toxic inj.
Customer: replied 5 months ago.
Still doing some leaking. Just not nearly as much.
Customer: replied 5 months ago.
I did discontinue the denamarin when I took her for urine leaking. I have not checked her urine with dipstick since visit yet. Giving her AZO cranberry supplement, amoxicillin bid, and famotidine 10mg qd, zofran 4-8mg as needed.
Expert:  Dr. Alleyne replied 5 months ago.

Okay thanks for the additional information. I would likely agree that the elevated liver values were due to her illness since she is a young dog and the ALT was decreasing. As far as denamarin causing leaking urine, I have never seen that side effect with that supplement. I would be concerned about the crystals in the urine as one of the reason for the leaking, Looks like she is on antibiotics so that should improve if it is due to an infection. But if the leaking persists despite these medications then you may want to consider Proin as well.

Customer: replied 5 months ago.
I'm ok with typing
Expert:  Dr. Alleyne replied 5 months ago.

that is fine I think that is an automatic prompt from the website

Customer: replied 5 months ago.
Ahh ok. Will dip urine now....we are going out for a potty break.
pH 6.5-7
Expert:  Dr. Alleyne replied 5 months ago.

That is a great improvement with the urine PH. I would continue with the medications as prescribed and see how it goes with the looking. If the leaking worsens or persists then that would give you an option to try an urinary incontinence drug.

Customer: replied 5 months ago.
Kind of what I was thinking. I didn't want to jump to the Proin without exploring the possibility of a UTI given her recent diarrhea episodes....female and UTIs you know...There has been great improvement in the leaking, initially was very large amount during the night. Last two nights have been little to none. Had a little leak just now before we went out. All in all, greatly improved.
Expert:  Dr. Alleyne replied 5 months ago.

Sounds like she is on the right track. A repeat Urinalysis after the medications are complete will confirm if the struvite crystals are gone as well as the infection. Hopefully that will be the key and you don't have to worry about adding any other additional medications